Alert archive / Kansas / Wind Advisories in 2018
Wind Advisory 24, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 12, 2018, 3:56 PM CST for 16 counties in Kansas. It took effect at Dec 13, 2018, 9:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 12, 2018, 3:56 PM CST (21:56 UTC)
- In effect from
- Dec 13, 2018, 9:00 AM CST
- Expired
- Dec 13, 2018, 4:55 PM CST
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2320 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
609 WWUS73 KICT 122156 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 356 PM CST Wed Dec 12 2018 KSZ067-082-091-131200- /O.UPG.KICT.HW.A.0001.181213T0600Z-181214T0000Z/ /O.NEW.KICT.HW.W.0004.181213T1500Z-181213T2300Z/ Reno-Kingman-Harper- Including the cities of Hutchinson, Kingman, Anthony, Harper, and Attica 356 PM CST Wed Dec 12 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY... The National Weather Service in Wichita has issued a High Wind Warning, which is in effect from 9 AM to 5 PM CST Thursday. The High Wind Watch is no longer in effect. * Winds...North 35 to 45 mph with gusts around 50 mph. * Timing...From 9 AM until 5 PM Thursday. * Impacts...Any unsecured items like trampolines and patio furniture would likely be blown away. Damage to fence lines and other structures possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is likely or occurring. Sustained winds of at least 40 mph, or gusts at least 58 mph, are expected. Winds this strong can cause property damage. && $$ KSZ047-131200- /O.NEW.KICT.HW.W.0004.181213T1500Z-181213T2300Z/ Barton- Including the city of Great Bend 356 PM CST Wed Dec 12 2018 ...HIGH WIND WARNING IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY... The National Weather Service in Wichita has issued a High Wind Warning, which is in effect from 9 AM to 5 PM CST Thursday. * Winds...North 35 to 45 mph with gusts around 50 mph. * Timing...From 9 AM until 5 PM CST Thursday. * Impacts...Any unsecured items like trampolines and patio furniture would likely be blown away. Damage to fence lines and other structures are likely. Driving on roads and highways will be very difficult, especially for high-profile vehicles and motor cycles. Be extra careful when traveling, especially on East/West oriented roads and highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is likely or occurring. Sustained winds of at least 40 mph, or gusts at least 58 mph, are expected. Winds this strong can cause property damage. && $$ KSZ032-033-048>052-068-069-083-092-093-131200- /O.NEW.KICT.WI.Y.0024.181213T1500Z-181213T2300Z/ Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey- Butler-Sedgwick-Sumner-Cowley- Including the cities of Russell, Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, and Arkansas City 356 PM CST Wed Dec 12 2018 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 5 PM CST THURSDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 9 AM to 5 PM CST Thursday. * Winds...North 25 to 30 mph with gusts near 45 mph. * Timing...From Thursday morning until late Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and or gusts from 46 to 57 mph are likely. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
4 follow-up statements
794 WWUS73 KICT 130911 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 311 AM CST Thu Dec 13 2018 ...Very windy conditions expected today... KSZ047-067-082-091-132300- /O.CON.KICT.HW.W.0004.181213T1500Z-181213T2300Z/ Barton-Reno-Kingman-Harper- Including the cities of Great Bend, Hutchinson, Kingman, Anthony, Harper, and Attica 311 AM CST Thu Dec 13 2018 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... * Winds...North 30 to 40 mph with gusts up to 50 mph. * Timing...From 9 AM until 5 PM CST Today. * Impacts...Any unsecured items like trampolines and patio furniture would likely be blown away. Damage to fence lines and other structures are likely. Driving on roads and highways will be very difficult, especially for high-profile vehicles and motor cycles. Be extra careful when traveling, especially on East/West oriented roads and highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is likely or occurring. Sustained winds of at least 40 mph, or gusts at least 58 mph, are expected. Winds this strong can cause property damage. && $$ KSZ032-033-048>052-068-069-083-092-093-132300- /O.CON.KICT.WI.Y.0024.181213T1500Z-181213T2300Z/ Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey- Butler-Sedgwick-Sumner-Cowley- Including the cities of Russell, Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, and Arkansas City 311 AM CST Thu Dec 13 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 5 PM CST THIS AFTERNOON... * Winds...North 25 to 30 mph with gusts up to 45 mph. * Timing...From this morning until late this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and or gusts from 46 to 57 mph are likely. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Ketcham
082 WWUS73 KICT 132128 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 328 PM CST Thu Dec 13 2018 KSZ047-067-082-091-132300- /O.CON.KICT.HW.W.0004.000000T0000Z-181213T2300Z/ Barton-Reno-Kingman-Harper- Including the cities of Great Bend, Hutchinson, Kingman, Anthony, Harper, and Attica 328 PM CST Thu Dec 13 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * Winds...North 30 to 45 mph with gusts around 50 mph. * Timing...Until 5 PM CST this afternoon. * Impacts...Any unsecured items like trampolines and patio furniture would likely be blown away. Damage to fence lines and other structures are likely. Driving on roads and highways will be very difficult, especially for high-profile vehicles and motor cycles. Be extra careful when traveling, especially on East/West oriented roads and highways. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is likely or occurring. Sustained winds of at least 40 mph, and or gusts of at least 58 mph, remain likely the rest of the afternoon. Winds this strong can cause property damage. && $$ KSZ032-033-048>052-068-069-083-092-093-132300- /O.CON.KICT.WI.Y.0024.000000T0000Z-181213T2300Z/ Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey- Butler-Sedgwick-Sumner-Cowley- Including the cities of Russell, Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, and Arkansas City 328 PM CST Thu Dec 13 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * Winds...North 25 to 35 mph with 40 to 45 mph gusts. * Timing...Until late this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and or gusts from 46 to 57 mph are likely. Winds this strong can make driving difficult, especially for high profile vehicles. Be extra careful when traveling, especially on East/West oriented roads and highways. && $$ ES
427 WWUS73 KICT 132158 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 358 PM CST Thu Dec 13 2018 ...HIGH WIND WARNING CANCELLED FOR HARPER...KINGMAN...RENO AND BARTON COUNTIES... KSZ047-067-082-091-132300- /O.CAN.KICT.HW.W.0004.000000T0000Z-181213T2300Z/ /O.EXA.KICT.WI.Y.0024.000000T0000Z-181213T2300Z/ Barton-Reno-Kingman-Harper- Including the cities of Great Bend, Hutchinson, Kingman, Anthony, Harper, and Attica 358 PM CST Thu Dec 13 2018 ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect until 5 PM CST this afternoon. The High Wind Warning has been cancelled. * Winds...North around 30 mph with gusts up to 40 mph. * Timing...Until late this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and or gusts from 46 to 57 mph will occur. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution, especially when driving on east/west oriented highways. && $$ KSZ032-033-048>052-068-069-083-092-093-132300- /O.CON.KICT.WI.Y.0024.000000T0000Z-181213T2300Z/ Russell-Lincoln-Ellsworth-Saline-Rice-McPherson-Marion-Harvey- Butler-Sedgwick-Sumner-Cowley- Including the cities of Russell, Lincoln, Sylvan Grove, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Newton, El Dorado, Augusta, Andover, Rose Hill, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Wellington, Winfield, and Arkansas City 358 PM CST Thu Dec 13 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... * Winds...North 25 to 30 mph with gusts up to 40 mph. * Timing...Until late this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds from 30 to 39 mph and or gusts from 46 to 57 mph are likely. Winds this strong can make driving difficult, especially for high profile vehicles. Be extra careful when traveling, especially on East/West oriented and highways. && $$ ES
084 WWUS73 KICT 132255 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 455 PM CST Thu Dec 13 2018 ...THE WIND ADVISORY FOR CENTRAL AND SOUTH-CENTRAL KANSAS HAS BEEN CANCELLED... KSZ032-033-047>052-067>069-082-083-091>093-140000- /O.CAN.KICT.WI.Y.0024.000000T0000Z-181213T2300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Butler-Kingman-Sedgwick-Harper-Sumner-Cowley- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, and Arkansas City 455 PM CST Thu Dec 13 2018 ...WIND ADVISORY IS CANCELLED... With north winds diminishing to 15 to 25 mph, with gusts around 30 mph in most areas, the National Weather Service in Wichita has cancelled the Wind Advisory. $$ ES
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 12, 12:03 PM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Dec 12, 12:03 PM CST, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1203 PM CST Wed Dec 12 2018 ...Updated for Aviation Discussion... .SHORT TERM...(Today through Thursday night) Issued at 300 AM CST Wed Dec 12 2018 A dry surface trough moved quickly across the forecast area overnight, as a mid level shortwave moved rapidly into IA. Even with a wind shift to the W-NW, expect another downslope day today with clearing skies and slightly above normal max temps in the low-mid 50s. The next system to impact the plains, is currently moving into the Pacific NW, with models suggesting that this system will dive southeast over the Rockies by this evening, and into the southern plains on Thu. Model solutions continue to trend further south with this system, as expected, but are converging on the ECMWF model solution. The Thu system, is a strong dynamic system, with low level moisture expected to increase late this evening across southeast and south central KS, ahead of the system. Latest bufkit soundings suggest that some light rain or drizzle may develop after 09z/Thu across southern KS, so will insert this mention, with the GFS soundings looking more reasonable. As the system dives into the southern plains, it will deepen rapidly, with moisture wrapping well north of the system into areas mainly east of the KS Turnpike late tonight into Thu. The more southerly track has led to diminishing precip amounts for most of the forecast area, with areas mainly east of the KS Turnpike affected. Temp profiles suggest light rain initially, as the better moisture moves north, given the warm temps wrapping north, with a gradual changeover to a mix of rain and snow during the day on Thu, first in central KS and further SE as Thu progresses. Given the drier solutions, and the brunt of the system staying further south, QPF amounts and snow amounts will remain light, generally less than a quarter of an inch of liquid, and possibly a dusting, at best, of snowfall accumulation once the changeover occurs. Of a BIGGER concern will be the winds associated with this system, as it deepens over ern TX. A tight pressure on the NW side of the low, will lead to very windy conditions across wrn and portions of south central KS beginning Thu morning, as the winds shift to the north. Models suggest 850h winds of 45-55 kts! will mix down and create sustained winds of 40 mph and potentially wind gusts to near 55 mph for portions of wrn KS and south central KS. Plan on keeping the high wind watch going for south central KS for the potential strong winds, but concerned that increasing cloud cover may keep winds from reaching their full potential, so will hold off on going with a high wind warning just yet. Certainly looks like a good portion of the area will see sustained winds of 30 mph, with gusts to 45 for at least a solid wind advisory. Latest consensus on the winds, shows winds a little lighter than previously thought, but for now, plan on keeping the winds above model guidance numbers suggest. With the strong winds, grassland fire dangers will increase and become a major concern for Thu (see the latest fire weather section below for more details). Could see a lingering mix of rain and snow over extreme SE KS for late tonight, otherwise expect diminishing winds for this evening as the system pulls further SE of the area. Ketcham .LONG TERM...(Friday through Tuesday) Issued at 300 AM CST Wed Dec 12 2018 As the Thu system pulls further south, expect temps to moderate going into the weekend, as mid level ridging builds over the region. This will lead to seasonal temps and dry conditions. Mid level ridging really builds into the region by the end of the weekend, which will lead to an extended period of dry weather and seasonal conditions at least trough the middle of the week. Ketcham && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1203 PM CST Wed Dec 12 2018 Aviation concerns: IFR or LIFR conditions southeast Kansas and strong/gusty northwest winds in wake of a cold front. Increasing low-level moisture and lift will likely support conditions deteriorating to IFR or even LIFR in low clouds, fog and drizzle tonight into Thursday morning across southeast Kansas. For now kept ceilings in IFR at CNU, but definitely think LIFR is possible. The far western edge of these ceilings should remain east of ICT, although MVFR is possible at ICT after about 06z. Meanwhile, a strong cold front will surge southeast across the region later tonight through Thursday, supporting very strong and gusty northwest winds in its wake, along with areas of MVFR ceilings. Thinking the greatest potential for rain with this system will be generally southeast of the Kansas Turnpike. Kleinsasser && .FIRE WEATHER... Issued at 300 AM CST Wed Dec 12 2018 Strong north winds will move into the region on Thursday, with the strongest winds expected to be over south central KS, with some gusts of 45 to 50 mph expected. Wind gusts to near 40 mph are possible elsewhere. The combination of the strong winds, dry conditions and cured fuels, will certainly lead to a very high grassland fire danger for most locations on Thu. But, where the highest winds are expected over Kingman, Reno and Harper counties, an extreme grassland fire danger may exist on Thu afternoon. Persons with fire fighting interests should prepare for the gusty north winds, and potential grass fires that may be difficult to control. Outdoor burning is strongly discouraged during the daylight hours on Thursday. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 55 35 41 29 / 0 20 30 10 Hutchinson 54 32 40 26 / 0 10 20 0 Newton 54 33 39 27 / 0 20 30 10 ElDorado 54 35 39 29 / 0 30 50 20 Winfield-KWLD 54 37 41 30 / 0 30 60 20 Russell 57 31 41 23 / 0 10 10 0 Great Bend 56 31 41 24 / 0 10 10 0 Salina 56 31 41 25 / 0 10 10 0 McPherson 55 32 40 25 / 0 10 20 0 Coffeyville 56 45 46 35 / 10 60 90 70 Chanute 52 41 43 33 / 0 60 80 60 Iola 52 41 42 32 / 0 60 80 50 Parsons-KPPF 55 43 45 34 / 10 60 90 70 && .ICT WATCHES/WARNINGS/ADVISORIES... High Wind Watch from late tonight through Thursday afternoon for KSZ067-082-091. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...ADK FIRE WEATHER...Ketcham
Hazardous weather outlook, Dec 12, 10:49 AM CST, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1049 AM CST Wed Dec 12 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131700- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1049 AM CST Wed Dec 12 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong northwest winds in excess of 30 mph are possible a few hours before dawn west of I-135. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Areas of Reno, Kingman and Harper counties are likely to have sustained winds of 40 to 45 mph with gusts up to 55 mph Thursday. A high wind watch has been issued for this strong wind threat. Grassland Fire Danger is expected to be very high and may push extreme levels during the afternoon across south central Kansas. The remainder of the region will see wind gusts up to 45 mph which will also create very high Grassland Fire Danger conditions. The only exception will be southeast Kansas where precipitation is forecast. There is a chance of a light wintry mix of rain and snow Thursday and Thursday night over the Flint Hills and southeast Kansas. Current indications suggest snow accumulations will remain very light. No more than a dusting of accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 3:56 PM CST | High Wind Warning | ICT | Barton, Harper, Kingman, Reno | 24 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.